Kentucky, 2017

Hail in Kentucky, April 3, 2017

April 3, 2017 · NWS PAH · 1 event in 1 county or zone

Diurnal heating and cold 500 mb temperatures around minus 18 degrees Celsius promoted the development of isolated to scattered thunderstorms during the afternoon. Surface dew points were generally in the 50's, and instability became sufficient for locally intense storms as mixed-layer capes approached 1000 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Diurnal heating and cold 500 mb temperatures around minus 18 degrees Celsius promoted the development of isolated to scattered thunderstorms during the afternoon. Surface dew points were generally in the 50's, and instability became sufficient for locally intense storms as mixed-layer capes approached 1000 j/kg. A 500 mb trough axis over the Plains moved northeast across the Lower Ohio Valley in the afternoon, providing enough cold air aloft for the generation of storms with hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 1:43 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 3, 1:43 PM CST, 3 hours 17 minutes before
Area Forecast Discussion...corrected name at end of product
National Weather Service Paducah KY
243 PM CDT Mon Apr 3 2017

.SHORT TERM...(Tonight through Wednesday night)
Issued at 106 PM CDT Mon Apr 3 2017

While no model is perfectly capturing ongoing convection, wrf and
hrrr data appears a reasonable facsimile. Hrrr swings the action
thru by about 02Z, with thunder threat diminishing thereafter.
Troffy shower threat may linger into/thru the overnight, but Pops
drop markedly.

Synoptic modeling then gives a pause in Pops Tuesday, before
bringing in another circulation system that pinwheels across
the mid Mississippi valley Tuesday night-Wed.

Both systems encounter similar airmasses and we are outlooked by
SPC in a marginal risk svr for both time periods, mainly for
isolated hail/damaging wind threat.

Temps are warm with 70s/50s, but begin to get cooler/damper under
the big trof/Low by Wed night, heading into the long term ptn of
the forecast.

.LONG TERM...(Thursday through Sunday)
Issued at 243 PM CDT Mon Apr 3 2017

The medium range models were in good agreement in the extended
forecast period.

At the beginning of the period, lower mid level heights and cyclonic
upper flow will prevail on Thu, with lingering showers east of the
MS River during the day. Cool northerly flow aloft will continue
just behind a low pressure system, with clearing skies and a
northwesterly breeze at the surface. This will provide unseasonably
cool temperatures on Fri, just like Thu, but with sunshine. Fri
morning, if the wind lets up a bit, there may be patchy frost across
parts of southeastern MO and southern IL, with temperatures in the
30s over much of the area. Sat morning, frost should be more
widespread across much of the region, especially in the north, due
to lighter winds.

Afternoon highs are expected to rebound about 8-10 degrees by Sat,
with a surface ridge axis passing through the PAH forecast area
around noon. Southwesterly flow aloft and increasing southerly or
south southwesterly low level flow Sun will encourage even warmer
highs in the lower half of the 70s Sun and Mon. This will be in
advance of deeper moisture and lift in our region associated with a
vigorous low pressure system moving near the Canadian border. Thus,
showers and possibly tstms will return to the forecast Mon.

&&

.AVIATION...
Issued at 106 PM CDT Mon Apr 3 2017

Ongoing convective Pops will continue to be actively mentioned as
vicinity or conditionally probable, and will carry MVFR CIGS/VSBYS
restrictions along with them. Then, either MVFR or low VFR CIGS
persist into the overnight hours, with improvement to VFR late
tonight and into the planning period time frame.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

LONG TERM...DB
Hazardous weather outlook, Apr 3, 1:23 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
223 PM CDT Mon Apr 3 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
223 PM CDT Mon Apr 3 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms this afternoon or evening include a marginal risk of
severe storms for hail and damaging winds. Otherwise, locally
heavy rainfall and lightning are potential hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms in the forecast Tuesday night through Wednesday
similarly include a marginal risk of severe storms for hail and
damaging winds, with lightning and heavy rain also potential
hazards.

Low temperatures in the 30s are forecast Thursday night and Friday
night. Frost may occur either night but is most likely and should
be most widespread Friday night, especially along the Interstate
64 corridor in southwest Indiana and southeast Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain alert status in case their activation is
requested.

In the hours before

Local storm report, Apr 3, 2:30 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             SCOTT CITY              37.22N 89.53W
04/03/2017  M0.75 INCH       SCOTT              MO   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED IN SCOTT CITY.

&&

SMITTY
Local storm report, Apr 3, 2:33 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             CARBONDALE              37.72N 89.22W
04/03/2017  M0.75 INCH       JACKSON            IL   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED ALONG HIGHWAY 13.

&&

SMITTY
Special weather statement, Apr 3, 2:33 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
333 PM CDT MON APR 3 2017

MOZ111-032100-
Scott MO-
333 PM CDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm over
Benton, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm. Dime sized hail recently fell in Scott City.

Locations impacted include...
Cape Girardeau, Sikeston, Scott City, Chaffee, Oran, Miner, Benton,
Morley, Kelso, Haywood City, Hay-Wood City, Thebes, Vanduser,
Blodgett, Diehlstadt, Commerce and Lambert.

LAT...LON 3693 8969 3695 8971 3709 8979 3712 8977
      3715 8970 3723 8962 3725 8946 3719 8946
      3709 8938 3705 8939 3701 8931 3700 8937
      3697 8937 3697 8941 3694 8943 3694 8946
      3691 8947 3691 8950 3688 8951 3686 8969
TIME...MOT...LOC 2033Z 239DEG 27KT 3707 8958
Special weather statement, Apr 3, 2:38 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
338 PM CDT MON APR 3 2017

ILZ080>082-084>086-089-090-093-094-MOZ076-032130-
Saline IL-Massac IL-Perry IL-Franklin IL-Jackson IL-Hamilton IL-
Pope IL-Williamson IL-Johnson IL-Pulaski IL-Perry MO-
338 PM CDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...PULASKI...MASSAC...
POPE...JOHNSON...WILLIAMSON...SALINE...JACKSON...FRANKLIN...HAMILTON
AND EAST CENTRAL PERRY COUNTIES UNTIL 430 PM CDT...

At 337 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Galatia to near East Cape Girardeau. Movement
was northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms. Pea to dime sized hail has been reported recently in
Carbondale and Galatia.

Locations impacted include...
Carbondale, Marion, Herrin, Harrisburg, West Frankfort, Murphysboro,
Benton, Metropolis, Du Quoin, Pinckneyville, Carterville, Eldorado,
Johnston City, McLeansboro, Christopher, Vienna, Rend Lake Area,
Sesser, Zeigler and Carrier Mills.

LAT...LON 3791 8849 3791 8837 3743 8841 3729 8851
      3716 8843 3707 8846 3723 8893 3707 8917
      3709 8923 3733 8925 3733 8904 3759 8904
      3756 8947 3788 8964 3818 8959 3821 8915
      3812 8914 3812 8871 3824 8870 3825 8837
TIME...MOT...LOC 2037Z 335DEG 54KT 3784 8862 3725 8946
Local storm report, Apr 3, 2:39 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
04/03/2017  E50 MPH          JACKSON            IL   TRAINED SPOTTER

            REPORTED ALONG HIGHWAY 13

&&

SMITTY
Special weather statement, Apr 3, 3:00 PM CST, 2 hours before
Special Weather Statement
National Weather Service Paducah KY
400 PM CDT MON APR 3 2017

ILZ080>094-032200-
White IL-Massac IL-Jackson IL-Gallatin IL-Pope IL-Union IL-
Johnson IL-Hardin IL-Saline IL-Perry IL-Alexander IL-Franklin IL-
Hamilton IL-Williamson IL-Pulaski IL-
400 PM CDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR UNION...PULASKI...POPE...
JOHNSON...SALINE...ALEXANDER...FRANKLIN...PERRY...WHITE...HARDIN...
MASSAC...WILLIAMSON...JACKSON...HAMILTON AND GALLATIN COUNTIES UNTIL
500 PM CDT...

At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crossville to 6 miles northeast of Creal
Springs to 6 miles east of Tamms. Movement was northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms. Pea to Dime sized hail has been reported in Carbondale
and Galatia. 50 mph wind gusts were reported in Carbondale.

Locations impacted include...
Carbondale, Marion, Herrin, Harrisburg, West Frankfort, Murphysboro,
Benton, Metropolis, Du Quoin, Pinckneyville, Carterville, Carmi,
Anna, Eldorado, Johnston City, McLeansboro, Cairo, Christopher,
Jonesboro and Vienna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3825 8798 3816 8791 3766 8816 3749 8806
      3739 8847 3708 8846 3723 8898 3711 8926
      3698 8914 3707 8926 3699 8927 3704 8938
      3728 8952 3737 8942 3760 8948 3782 8968
      3822 8959 3812 8871 3823 8870 3826 8799
TIME...MOT...LOC 2059Z 237DEG 163KT 3814 8812 3770 8877 3725 8914

The radar

The Paducah radar (KPAH), 46 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
April 3, 5:00 PM CST
Where
Marshall County, 5 mi NE of Benton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.921, -88.286

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685008.